Iowa, 2008

Hail in Iowa, September 25, 2008

September 25, 2008 · NWS FSD · 5 events in 3 counties and zones

Thunderstorms produced large hail at a few locations in far northwest Iowa on the morning of September 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at a few locations in far northwest Iowa on the morning of September 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 25, 2:40 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 25, 2:40 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT THU SEP 25 2008

.DISCUSSION...
SCT TRW HAVE DEVELOPED ON NOSE OF LLJ AHEAD OF S/W. STORMS ARE GNLY
OCCURRING E OF A BKX-YKN LINE. THIS AXIS DRIFTS SLOWLY EWD THIS MORN
AS NOSE OF LLJ LIFTS N OF AREA AND ALREADY STARTING TO SEE THIS AS
STORMS NOW FIRING WELL N OF CWA. STILL ENUF ELEVATED INSTABIL TO
KEEP CHC OF TRW IN FCST THIS MORNING MAINLY E OF I29. WARMER AIR WL
SPREAD ACRS CWA TODAY AND SHUD BE WELL ABOVE NORM WITH HIGHS GENLY
IN THE 80S WITH NR 90 SW. ALSO WL SEE GUSTY S WINDS UP TO 35 MPH FM
MID MORN INTO AFTN.

DRY AND WARM WX CAN BE EXPECTED TONIGHT AND FRI AS RIDGE AXIS ALOFT
SHIFTS EWD ACRS THE REGION. SHUD ALSO SEE GUSTY S WINDS ACRSW MOST
OF THE CWA AGAIN ON FRI. AS RIDGE AXIS SHIFTS E...SHUD SEE CDFNT
PUSH SEWD ACRS CWA FRI NITE INTO SAT MORN WITH ASSOCD S/W FLATTENING
RIDGE. THIS WL BRING COOLER AND DRIER AIR INTO CWA FOR SAT. MAY SEE
A FEW LIGHT RW ACRS NERN CWA FRI NITE INTO ERLY SAT MORN...BUT FOR
NOW WL LEAVE DRY.

ANOTHER S/W IN NW FLOW WL BRING A WEAK CDFNT THRU CWA SUN AFTN AND
NIGHT. NOT A LOT OF MOISTURE TO WORK WITH BUT STILL CUD SEE A FEW
SPRINKLES OR LIGHT RW. THIS FNT SHUD PUSH TEMPS BACK DOWN TO NR NORM
FOR HIGHS EARLY NEXT WEEK WITH HIGHS IN THE 60S TO LOWER 70S.

NO REAL STRONG PUSHES OF COLD AIR EXPECTED THE NEXT 7 DAYS...SO NOT
SEEING ANY REAL TRHEAT FOR A FREEZE AS OF YET.

&&

.AVIATION...
LOW LEVEL JET TO PRODUCE SHOWERS AND THUNDERSTORMS THIS MORNING WITH
MOST OF THE ACTIVITY NEAR AND EAST OF INTERSTATE 29. MVFR LIKELY
WITH ISOLATED STRONGER THUNDERSTORMS...OTHERWISE VFR THROUGH THIS
AFTERNOON. SRLY SFC WINDS TO INCREASE TO 20 TO 35 MPH DURING THE
AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 25, 2:59 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 AM CDT THU SEP 25 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
359 AM CDT THU SEP 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MID MORNING MAINLY
EAST OF INTERSTATE 29. A FEW STORMS MAY PRODUCE PEA TO MARBLE
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lyon

When
September 25, 6:20 AM CST
Where
Lyon County, 3.09 mi WSW of Little Rock
Measured
0.88 in hail
Reported by
Public
Coordinates
43.440, -95.960

Hail, Lyon

When
September 25, 6:36 AM CST
Where
Lyon County, 2.13 mi NNE of Little Rock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.480, -95.890

Hail, Osceola

When
September 25, 6:55 AM CST
Where
Osceola County, 3.49 mi N of Sibley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.450, -95.780

Hail, Woodbury

When
September 25, 7:05 AM CST
Where
Woodbury County, 4.52 mi NE of Holly Spgs
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.310, -96.000

Hail, Osceola

When
September 25, 7:05 AM CST
Where
Osceola County, 5.77 mi NW of Allendorf
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.480, -95.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134011, 134012, 134013, 134016, 134018.